A nurse is caring for a client taking lithium carbonate for bipolar disorder. Which assessment finding requires the nurse to hold the medication and contact the provider?
- A.Mild thirst and slightly increased urination in the first week of therapy
- B.Serum lithium level of 0.9 mEq/L
- C.Coarse hand tremors, vomiting, and ataxia
- D.Weight gain of 1.5 kg over 3 months
Show answer & rationale
Correct answer
C. Coarse hand tremors, vomiting, and ataxia
Rationale
C is correct: Coarse tremors (as opposed to fine tremors, which are a common side effect), vomiting, and ataxia are signs of lithium toxicity, which typically occurs at serum levels above 1.5 mEq/L. The medication must be held and the provider notified immediately. A is incorrect: Mild thirst and polyuria are expected early side effects of lithium therapy as the kidneys adjust to the medication. B is incorrect: A lithium level of 0.9 mEq/L is within the therapeutic range (0.6-1.2 mEq/L for maintenance); no action is needed. D is incorrect: Weight gain is a common, expected side effect of lithium; 1.5 kg over 3 months does not require holding the medication.
Key concepts